Heavy Snow, Wyoming Black Hills
- When
- February 3, 12:00 PM MST to February 4, 3:00 AM MST
- Where
- Wyoming Black Hills forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.215, -104.569 (the zone’s center; the record gives no point)
A storm system brought areas of heavy snow to the Bear Lodge Mountains. Snowfall amounts of 4 to 8 inches were reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A storm system brought areas of heavy snow to the Bear Lodge Mountains. Snowfall amounts of 4 to 8 inches were reported. Breezy northwest winds produced patchy blowing snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 3, 10:28 AM MST, 1 hour 32 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1028 AM MST Sat Feb 3 2018
.DISCUSSION...(Today Through Friday)
Issued at 353 AM MST Sat Feb 3 2018
A broad upper trough covers much of the CONUS, and a
weak wave is passing over WY. Surface low stretches along the SD/ WY
line. Radar indicates some precipitation pushing through
northwestern SD, with obs showing rain and snow. Some freezing rain
may be occurring as well. Satellite shows mostly cloudy skies
over SD, with clearing behind the wave. Surface winds are variable
around 10 kts, and temperatures are in the 20s to lower 30s.
A break in precipitation is expected this morning before the next
upper wave dives south from Canada. Widespread precipitation will
spread across the CWA, with models are showing strengthening
frontogenesis over the area this afternoon and evening, shifting
south by Sunday morning. All snow is expected across colder
northwestern SD, but precip will begin as rain or a mix across parts
of northeastern WY and the SD plains, where afternoon temperatures
will be in the mid 30s to lower 40s. Froude number indicates the
best upslope enhancement over the northern Hills during this
afternoon, and then diminishing this evening. Then after midnight,
an area of downstream convergence develops over the southern Hills,
enhancing snowfall there. Breezy northwest winds will create some
areas of blowing snow as well.
Overall, expecting the most snow over the northern Hills, with 5-7
inches. Will go with a Winter Storm Warning there. Areas north of
the Hills, including northwestern SD and far northeastern WY,
will receive about 3-5 inches of snow. Additionally, the
central/southern Hills and far southwestern SD should expect
about 3-5 inches of snow. Will issue Winter Weather Advisories for
these areas. Might be a little less than 3 inches across Perkins,
but will include in advisory for potential blowing snow. All
other areas of the CWA are expected to receive 3 inches or less of
snow by Sunday morning.
Along with this snow, the wave will bring colder air into the
region. Lows Saturday night will be in the single digits above and
below zero, with highs Sunday in the teens and lower 20s. Wind
chills early Sunday morning will be -25 or colder across
northwestern SD, so will also issue a Wind Chill Advisory through
Sunday morning there.
Yet another wave will cross the region Sunday night/Monday, bringing
another round of snow to the area. Most places should expect an
inch or less of snow, although the northern Hills and areas just
to the north of the Hills could receive a couple inches.
Upper ridging over the west coast will bring a period of drier
weather Tues/Wed, but then an active pattern returns towards the end
of the week. Temperatures next week will be near to below average.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 1022 AM MST Sat Feb 3 2018
Expect conditions to deteriorate from northwest to southeast this
afternoon. Precipitation will likely begin as rain/snow before
transitioning to all snow after 21z. Rapid development of IFR
cigs/LIFR visibilities are expected after the onset of snow.
Visibilities will improve once the snow moves out of the area but
MVFR and localized IFR cigs will continue through the TAF period.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until 5 AM MST Sunday for SDZ024.
Winter Weather Advisory until 5 AM MST Sunday for SDZ012-025-072.
Winter Weather Advisory from 2 PM this afternoon to 11 AM MST
Sunday for SDZ027-041.
Winter Weather Advisory until 11 PM MST this evening for SDZ001-
002.
Wind Chill Advisory from 11 PM this evening to 11 AM MST Sunday
for SDZ001-002-014.
Winter Weather Advisory from 2 PM this afternoon to 5 AM MST
Sunday for SDZ013-026-028-029-073.
WY...Winter Storm Warning until 5 AM MST Sunday for WYZ057.
Winter Weather Advisory until 5 AM MST Sunday for WYZ054-056-071.
&&
DISCUSSION...Pojorlie
AVIATION...FoscatoHazardous Weather Outlook National Weather Service Rapid City SD 435 AM MST Sat Feb 3 2018 SDZ024-WYZ057-041300- Northern Black Hills-Wyoming Black Hills- 435 AM MST Sat Feb 3 2018 This Hazardous Weather Outlook is for portions of the Black Hills. .DAY ONE...TODAY AND TONIGHT A Winter Storm Warning is in effect from this afternoon through tonight. Snow will develop over the area early this afternoon and will continue through the night, ending early Sunday morning. Total snow accumulations of 4 to 7 inches are expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday Light snow is possible Sunday night and Monday, with snow accumulations of 1 to 3 inches possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012-013-025>029-041-072-073-WYZ054-056-071-041300- Harding-Perkins-Butte-Northern Meade Co Plains- Northern Foot Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Fall River- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Northern Campbell-Western Crook-Northeastern Crook- 435 AM MST Sat Feb 3 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills...and northeast Wyoming. .DAY ONE...Today and Tonight A Winter Weather advisory is in effect from this afternoon through tonight. Rain and snow this afternoon will turn to all snow and the snow will continue through the night, ending early Sunday morning. Total snow accumulations of 2 to 4 inches are expected, with locally higher amounts. .DAYS TWO THROUGH SEVEN...Sunday through Friday Light snow is possible Sunday night and Monday, with snow accumulations of an inch or less expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-030>032-042>044-046-047-049-074-WYZ055-058-041300- Ziebach-Custer Co Plains-Pennington Co Plains-Haakon- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Hermosa Foot Hills-Southern Campbell-Weston- 435 AM MST Sat Feb 3 2018 /535 AM CST Sat Feb 3 2018/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Rain and snow this afternoon will turn to all snow and the snow will continue through the night, ending early Sunday morning. Total snow accumulations of 1 to 2 inches are expected, with locally higher amounts. .DAYS TWO THROUGH SEVEN...Sunday through Friday Light snow is possible Sunday night and Monday, with snow accumulations of an inch or less expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 733619.